IBD

Thrombosis restriction for JAK inhibitor in ulcerative colitis


The US Food and Drug Administration has restricted the use of high-dose tofacitinib (Xeljanz) in ulcerative colitis and added a black box warning to the label after researchers found a link between the 10 mg dose and a higher risk of pulmonary embolism (PE) and death in patients with rheumatoid arthritis (RA).

In a safety alert issued last week the US regulator said doctors must limit use of the 10mg twice-daily dose in ulcerative colitis (UC) to “certain patients who are not treated effectively or who experience severe side effects with certain other medicines.”

The safety concern was first flagged in February during a post-marketing study of tofacitinib in patients with RA when researchers noticed higher rates of PE and death in RA patients taking the 10-mg regimen versus those in the 5-mg group and the TNF inhibitor control arm.

In March, the  TGA issued a ‘Dear Healthcare Professional’ letter asking doctors to be aware of the issue.

The 10 mg dose is only approved in UC patients while the 5mg is approved for use in RA and psoriatic arthritis.

The post marketing study was designed to assess whether the JAK-inhibitor increased the risk of cardiovascular events in patients older than 50.  This study was in RA patients with one or more CV risk factors.

Interim results revealed 19 cases of PE and 45 deaths from all causes out of 3,884 patient-years of follow-up in patients who received tofacitinib 10 mg twice daily, compared to 3 PE cases and 25 deaths out of 3,982 patient-years in patients who received TNF blockers, the FDA safety alert states.

While the cardiovascular risks showed up in RA patients, the FDA argued they “may also apply to those taking [tofacitinib] for ulcerative colitis.”

Speaking to the limbic, Head of IBD at Monash Medical Centre in Melbourne, Associate Professor Greg Moore said the FDA ruling is ‘curious’ given the safety concern had not been seen in the clinical trials for any of the drug’s approved disease indications.

“I’m surprised by the FDA mandating that tofacitinib has to come after a TNF. It’s a curious one because this [safety] issue has not been seen in the ulcerative colitis population.”

That’s an interesting point, he says, because UC has a higher background rate of DVT and PE than RA.

“And yet we didn’t see a single [event] in the clinical trials – so it’s a ‘watch this space’ to see whether this is a real signal that we need to be worried about and whether it applies to the ulcerative colitis patient group.”

As it is, Professor Moore says the increased risk of thrombosis has so far been seen in a ‘very highly select’ patient group of elderly RA patients with multiple risk factors for cardiac disease and only with the high dose – which is double the recommended dose for RA, he points out.

“It will be a little disappointing to have this one size fits all approach based on data from a very different patient group.”

However he does say this latest data gives him an increased degree of caution.

He suggests reviewing other modifiable DVT risk factors such as oestrogen-containing oral contraceptives and advice for long-haul flights for instance.

And for patients who are at high risk of PE including those who have heart failure or a history of blood clots, among other disorders, Professor Moore said an alternative treatment might be considered.

“Obviously look at anti-TNF agents or vedolizumab if they haven’t been failed. Also consider looking at clinical trials of the newer agents which might have less of the target effects than the first generation JAKs did.”

In a statement to the limbic a TGA spokesperson said it was closely monitoring the safety issues.

“We are still investigating the issue, including liaison with overseas regulators. Further action may be taken once the TGA review is complete.”

Meanwhile a Pfizer Australia spokesperson told the limbic that doctors should continue to follow the recommendations in the Xeljanz PI for the specific condition they are treating.

“Monitor patients for signs and symptoms of PE and advise them to seek medical attention immediately if they experience them,” the drug manufacturer added.

Note: this story has been updated to clarify that the TGA letter was sent to health professional in March, not in response to the latest FDA safety advisory.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2023 the limbic